So periodically I flirt with the idea of coming off or reducing my meds. Not because I hate taking them or the side effects are really bad, but because sometimes I just forget how crap I felt without them. And I’d like to be able to exercise a bit more effectively
So in the last month I knocked 1/2 a tablet of my metoprolol dose - so down from 2 tabs a day (100mg) to 1.5, half in the am and one at night). Still feeling pretty OK so decided to drop another 1/2 a tablet to just half morning and half evening. After about 9 days - BAM! trainwreck time. Nausea, wobbliness, more visual crap etc etc y’all know the"usual" MAV crap. Now of course this could just be circumstantial, but the same thing with about the same timing happened 6 months ago when I tried this. Husband said maybe I should just tough it out and see if it stabilised. I don’t think I should repeat what I said in response , but on reflection I’m not sure it would be anatomically possible :lol:
So back up to 1.5 tablets again plus phenergan at night (find it’s a good “reset” drug for me) and after 3 days back to my “normal” again. That’s the end of that experiment :lol:
How long have you been on the med for? What symptoms does it help with? Did you have trouble walking before and does it help with that? What % are you on it?
Is phenergan over the counter? If not who prescribed it for you?
Interesting…maybe you should just go 1/2 pill down and stay there for a length of time. Let the brain adjust. What dose of phenergen do you use? I take it nightly and it has helped a lot. A little weight gain but less dizzy…
sarah I’ve been on metoprolol since just after diagnosis so probably march 2010. It helps with everything - the sense of motion, the visual vertigo, auras, pretty much the lot. I’d say with the med plus lifestyle changes I’m 80-85% most days, bad days down to maybe 60%. Before I would say I was 30-40%, wouldn’t make plans cause I had no idea if I could leave the house, would have visual crap going on 24/7 (made it hard to sleep when there was a nightly light show!). I didn’t have trouble waking - for me moving was fine (driving, walking etc- it was stopping that was the problem. I woudl stop but the world wouldn’t :lol: Since the meds kicked in I almost never have this feeling.
In Oz phenergan is over the counter, but only from a pharmacy/chemist
Kelly I take 10mg at night of phenergan, but only when having a bad patch/day. I’ve taken it the last 3 nights but probably won’t take anymore now unless required. I do feel like it kinda “resets” things for me back to (my) normal. I don’t think it’s as effective as the piz, which can stop an attack in its tracks if I take 2 - but the piz leaves me “hungover” for at least 24hrs which is almost worse. I don’t get that with the phenergan.
I’m going to stick at 1.5 now for at least a few months then reconsider
Hi Kelley- does a dr. prescribe the phenergan for you- is it your psychiatrist? I asked my neuro about it but I don’t think he prescribes it…wouldn’t give it to me uggggh.
That is great the metoprolol sounds like it has really helped you!!! Do you feel like it has worked consistently well the whole time you have been on it? Are you on pizotifen too?
Sarah yes, once the metoprolol started to work then I’d say it works consistently unless I do stupid things to counteract it’s effects (the fat kid in the pool analogy).
I did try piz in addition to try and get to 100% (greedy) but it didn’t help me so I gave it up
what other meds have you tried gabrielle? i would try for 100% we all deserve it!!!
I think we all yearn to be “normal” (whatever the hell that is). To get by without being on meds. Or at least to get by on less! I’ve tried on numerous occasions to reduce my dose. I keep finding out - hello! - that I have a migraine brain, and there’s no getting around that fact. I may not want it, but I got it. And I’m doing pretty well, so I just need to leave well enough alone. But I understand the temptation to try one more time to drop that dose a bit…
Sarah I agree that we all deserve to be 100%, but I think the reality is that sometimes you have to accept your new normal - and it’s not just migraineurs but people with arthritis, diabetes, any chronic condition. I don’t mean accept in a hopeless way, but in a conscious informed way that hey this is what I have, and I want the best life I can have within the confines of the fact that I have X.
For me, as I’m generally 80-85% I am more carefully weighing up the pros and cons of more medication - are the side effects worth it to sweep away the last niggling symptoms. For the ones I’ve tried I have to say no they aren’t. Most days I feel pretty good once I get going, and I certainly feel better in myself focussing on how good I feel compared to the “bad old days” rather than the few niggles here and there that stop me being 100%.
well, that’s the way I look at it anyway
Yes Gabrielle I agree with you- as long as you can function pretty well and do what you have to do plus some things you want to do- I think that is the goal. I think that sounds like 80% + to me.